Alert archive / Colorado / High Wind Warnings in 2019
High Wind Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Apr 9, 2019, 11:40 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 10, 2019, 6:00 PM MDT. It was in force for 18 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2019, 11:40 AM MDT (17:40 UTC)
- In effect from
- Apr 10, 2019, 6:00 PM MDT
- Expired
- Apr 11, 2019, 12:00 PM MDT
- In force
- 18 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 6:49 AM MDT | SNOW 9.5 | 1 Nw Ponderosa Park, CO | |
| Apr 11, 7:00 AM MDT | SNOW 2 | 0.3 W Limon, CO | |
| Apr 11, 7:00 AM MDT | SNOW 4.5 | 6.1 Sw Deer Trail, CO | |
| Apr 11, 7:15 AM MDT | SNOW 4.5 | 6 Ssw Elizabeth, CO | COCORAHS STATION CO-EL-89 ELIZABETH 6.2 SSW. |
| Apr 11, 9:20 AM MDT | SNOW 5.5 | 11 Ne Ponderosa Park, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.7 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996 WWUS75 KBOU 091740 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 1140 AM MDT Tue Apr 9 2019 COZ047-100600- /O.UPG.KBOU.HW.A.0005.190410T1800Z-190411T1800Z/ /O.NEW.KBOU.HW.W.0007.190411T0000Z-190412T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Karval, Kutch, and Punkin Center 1140 AM MDT Tue Apr 9 2019 ...HIGH WIND WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM MDT THURSDAY... The National Weather Service in Denver has issued a High Wind Warning, which is in effect from 6 PM Wednesday to 6 PM MDT Thursday. The High Wind Watch is no longer in effect. * WINDS...Northwest 35 to 45 mph with gusts up to 70 mph. * TIMING...Wednesday afternoon through Thursday morning. * IMPACTS...Tree limbs could be blown down and result in power outages. Travel will be difficult for high profile vehicles. Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
5 follow-up statements
728 WWUS75 KBOU 100125 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 725 PM MDT Tue Apr 9 2019 COZ047-101300- /O.CON.KBOU.HW.W.0007.190411T0000Z-190412T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Karval, Kutch, and Punkin Center 725 PM MDT Tue Apr 9 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM MDT THURSDAY... * WINDS...North 30 to 45 mph with gusts up to 70 mph. * TIMING...Wednesday late afternoon through Thursday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. Areas of blowing dust may also produce sharply reduced visibility near open fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
178 WWUS75 KBOU 101048 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 448 AM MDT Wed Apr 10 2019 COZ047-102200- /O.CON.KBOU.HW.W.0007.190411T0000Z-190412T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Karval, Kutch, and Punkin Center 448 AM MDT Wed Apr 10 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY... * WINDS...North 30 to 50 mph with gusts up to 70 mph. * TIMING...Wednesday late afternoon through Thursday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. Areas of blowing dust and blowing snow may also produce sharply reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
411 WWUS75 KBOU 101822 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 1222 PM MDT Wed Apr 10 2019 COZ047-110230- /O.CON.KBOU.HW.W.0007.190411T0000Z-190412T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Karval, Kutch, and Punkin Center 1222 PM MDT Wed Apr 10 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY... * WINDS...North 30 to 50 mph with gusts up to 70 mph. * TIMING...Winds will increase through this evening and continue to howl through tonight and Thursday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. Areas of blowing dust and blowing snow may also produce sharply reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
995 WWUS75 KBOU 102126 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 326 PM MDT Wed Apr 10 2019 ...Strong damaging winds for southern Lincoln County tonight into Thursday morning... COZ047-110600- /O.EXT.KBOU.HW.W.0007.190411T0000Z-190411T1800Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Karval, Kutch, and Punkin Center 326 PM MDT Wed Apr 10 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MDT THURSDAY... * WINDS...North 35 to 50 mph with gusts up to 75 mph. * TIMING...Winds will increase through this evening and continue to howl through tonight and Thursday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. Visibility could be reduced in areas of snow, though should be mixed with rain, or very little snow will fall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
225 WWUS75 KBOU 110945 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 345 AM MDT Thu Apr 11 2019 COZ047-111800- /O.CON.KBOU.HW.W.0007.000000T0000Z-190411T1800Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Karval, Kutch, and Punkin Center 345 AM MDT Thu Apr 11 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WINDS...North 30 to 40 mph with gusts up to 60 mph. * TIMING...Gusty north winds will continue through mid to late morning. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Apr 9, 11:28 AM MDT, 12 minutes earlier.
Area forecast discussion, Apr 9, 11:28 AM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1128 AM MDT Tue Apr 9 2019 .UPDATE... Issued at 1125 AM MDT Tue Apr 9 2019 Concern for most of the plains tomorrow will be the extreme reduction in visibility in heavy snow and strong winds - went with a Blizzard Warning for all except Boulder and northern Jefferson counties where the winds won't be as strong, so a Winter Storm Warning is in effect for that area. Confidence isn't as high for zone 38, eastern Larimer into northwestern Weld, where northerly winds may downslope, however some indications of cold air damming and convergence of winds may hammer that area. The potential impacts made me choose to go Blizzard. Winter Storm Warning for the mountains and North Park where 700 mb winds being slightly more NNW should allow more snow to fall there, compared to Middle or South Parks. High Wind Warning for southern Lincoln where gusts of 60+mph is expected with little to no snow. Still may need to issue a RFW tomorrow for southern Lincoln County due to dry and windy conditions before the front gets there. UPDATE Issued at 1043 AM MDT Tue Apr 9 2019 Spring storm continuing to look impactful, with heavy snow and strong winds a big issue. Still some model discrepancies on location of heaviest bands of snow and timing. GFS continues to be slowest with the FROPA but the strongest with the post frontal winds, sustained 45+kts over the plains. Whereas the NAM is the quickest with the FROPA but lighter with winds. Looking at the potential with the strong QG values, will be siding with stronger winds and a sooner than later change over to snow for the plains. Want the public to know that conditions will deteriorate quickly in the early afternoon, and the warm temperatures will plummet creating very icy conditions on roads as rain and the initial snowmelt will freeze with below freezing temperatures and strong winds. Blowing snow will limit visibilities to near zero frequently. The evening commute will be difficult if not impossible if everyone waits that long to leave. Upgrades to current highlights will be coming soon. && .SHORT TERM...(Today and tonight) Issued at 406 AM MDT Tue Apr 9 2019 Upper level trough over the Pacific Northwest today will move southeast and be over the Great Basin tonight. Ahead of it, southwest flow aloft will prevail over Colorado today. This will bring very warm air for this time of year. Models are in good agreement that the airmass warms 4-6 degrees today from yesterday. This will result in highs in the upper 70s to lower 80s. For DEN, the record high is 81 degrees and there is a decent chance the record is tied or broken. Expect plenty of mid and high cloud today, but there should be enough breaks in the clouds and a downslope wind to allow temperatures to approach record highs. It will be a mild night as well due to the warm airmass and cloud cover. Showers move into the mountains after midnight as the storm system nears Colorado. Snowfall amounts by sunrise are expected to be light and less than 2 inches. Mountain snow will continue to increase into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 406 AM MDT Tue Apr 9 2019 ...Potent early spring storm to impact north central and northeastern Colorado Wednesday into Thursday... Wednesday and Wednesday night a strong storm system rapidly intensifies over the central Rockies. Latest model runs have all trended south and now have the 500 mb low center tracking across eastern and southeastern Colorado Wednesday afternoon and into western Kansas by Wednesday evening. This is favorable track to bring accumulating snow and possibly blizzard conditions to portions of north central and northeastern Colorado. A strong 130+ kt upper jet is progged to be over southern New Mexico with plenty of QG forcing associated with the left exit region of the jet over northeastern Colorado Wednesday afternoon. At the surface, low pressure deepens through the afternoon across southeastern Colorado and southwestern Kansas with forecasted surface pressures ranging between 977 and 981 Millibars. Snow moderate to heavy at times should be falling across the northern mountains in the morning as the upper low moves across the state. Models are all showing a strong cold front moving across the plains during the late morning or early afternoon hours. Plenty of instability along and ahead of the front (Capes 500 to 800 J/KG) combined with the QG ascent could result in some convection during morning and early afternoon. Some of the storms could produce small hail and gusty winds. As the surface pressure deepens across southeastern Colorado, northerly winds behind the front will increase due to a strong pressure gradient across eastern colorado. The majority of the models have northerly winds between 30 to 50 mph from late afternoon Wednesday through Thursday morning. The 00z GFS run has even stronger with winds between 50 and 70 mph strongest across Lincoln County Wednesday evening. Plenty of cold air advection behind the front should result in a rapid change over from rain to snow across the plains and foothills. The snow, possibly heavy at times, combined with the gusty winds could result in blizzard conditions at times across portions of the plains and Palmer Divide especially Wednesday evening east of Interstate 25. In addition, upslope flow on the backside of the low should produce heavy snow across the foothills. The snow should end across the foothills, adjacent plains and Palmer Divide by Thursday morning with decreasing winds as the storm system moves into the Great Plains States. Some snow and blowing snow may linger across the far northeastern plains through noon. 6 to 12 inches of snow is forecasted in the mountains and foothills with 3 to 8 inches of snow across the plains and Palmer Divide with locally heavier amounts possible. With these larger storms it is very difficult to pinpoint exactly where the heavier snow bands and blizzard conditions will set up. Some areas will see heavy snow and blizzard conditions (most likely east of I-25) while other locations may just get a lot of wind and a little snow. Friday through Monday will see a gradual warming trends with isolated to scattered showers and few storms possible mainly across the high country as a series of weaker storm systems move across the Rocky Mountain Region. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 1125 AM MDT Tue Apr 9 2019 VFR conditions with mid and high clouds will prevail through tonight. Southerly winds are expected to shift westerly with gusts to 25 knots after 20Z. These winds will continue until around 01Z and then return to a southerly direction. A strong spring storm is expected to bring snow and windy conditions to the Denver area after 19Z Wednesday. Strong north winds and moderate to heavy snow will create visibility reductions as well as drifting snow. && .FIRE WEATHER... Issued at 1125 AM MDT Tue Apr 9 2019 A Red Flag Warning remains in effect for parts of the eastern plains today. Very warm temperatures, low relative humidities, and gusty southwesterly winds are expected to just hit red flag criteria. Current area looks good and will not add additional areas at this time. May approach warning criteria for southern Lincoln County tomorrow with more warm and dry conditions ahead of the approaching cold front. Then very strong winds after the cold front in the afternoon will produce a drastic change in spread direction if a fire start occurs. && .BOU WATCHES/WARNINGS/ADVISORIES... Blizzard Warning from noon Wednesday to noon MDT Thursday for COZ038-040>046-048>051. Winter Storm Warning from 9 AM Wednesday to noon MDT Thursday for COZ035-036. Winter Storm Warning from 6 AM Wednesday to noon MDT Thursday for COZ030-031-033-034. Winter Weather Advisory from 6 AM Wednesday to noon MDT Thursday for COZ032. Winter Storm Warning from noon Wednesday to noon MDT Thursday for COZ039. Red Flag Warning until 8 PM MDT this evening for COZ241-245>247- 249. High Wind Warning from 6 PM Wednesday to 6 PM MDT Thursday for COZ047. && UPDATE...Kriederman SHORT TERM...Meier LONG TERM...Kalina AVIATION...Meier FIRE WEATHER...Meier/Kriederman
Hazardous weather outlook, Apr 9, 11:26 AM MDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1126 AM MDT Tue Apr 9 2019 COZ030>051-101730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1126 AM MDT Tue Apr 9 2019 ...Red Flag Warning remains in effect from noon today to 8 pm MDT this evening for portions of the northeast plains... ...Blizzard warnings for eastern plains, southern foothills and Palmer Divide Wednesday through Thursday afternoon... ...Winter Storm Warning for Northern and Central mountains and High Park Wednesday morning through Thursday afternoon... ...Winter Storm Warning for Front Range Foothills and Jefferson County Wednesday afternoon through Thursday afternoon... ...High Wind Warning for southern Lincoln county Wednesday evening through Thursday evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight It will be very warm and dry today ahead of a strong spring storm. Record highs will be possible over northeast Colorado with highs near 80 degrees. Gusty southwest winds over parts of the plains combined with the low humidities will result red flag conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong storm will move across Colorado Wednesday into Thursday with heavy snow expected across much of north central and northeastern Colorado. The precipitation over the plains will start out as rain on the plains Wednesday morning and quickly change over to snow during the afternoon behind the passage of a strong cold front. Snow combined with strong winds will produce blizzard conditions over the eastern plains and Palmer Divide Wednesday into Thursday afternoon. Snowfall amounts could be significant in some places with this storm, so stay tuned for further updates. Want the public to know that conditions will deteriorate quickly in the early afternoon, and the warm temperatures will plummet creating very icy conditions on roads as rain and the initial snowmelt will freeze with below freezing temperatures and strong winds. Blowing snow will limit visibilities to near zero frequently. The evening commute will be difficult if not impossible. A gradual warming trend is expected Friday through Monday with a chance of showers mainly across the high country. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:06 AM MDT | High Wind Watch | BOU | Elbert, Lincoln | 8 hr |
| Apr 9, 11:47 AM MDT | Blizzard Warning | BOU | Adams, Arapahoe, Broomfield, Denver, Douglas, Elbert and 8 more | 47 hr |
| Apr 9, 11:47 AM MDT | Winter Storm Warning | BOU | Boulder, Broomfield, Clear Creek, Douglas, Gilpin, Grand and 5 more | 47 hr |
| Apr 9, 11:47 AM MDT | Winter Weather Advisory | BOU | Grand, Summit | 33 hr |
Nearby
High Wind Warnings in Colorado, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.